Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 183, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 6, 2020, 3:14 AM CDT for Delaware County, Dubuque County, Jones County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2020, 3:14 AM CDT (08:14 UTC)
- Expired
- Sep 6, 2020, 3:46 AM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delaware County, IA, Dubuque County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 94 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 9:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Sep 6, 2:53 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2140 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:40 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 6, 1:40 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 140 AM CDT Sun Sep 6 2020 .SYNOPSIS... Issued at 135 AM CDT Sun Sep 6 2020 03z surface analysis showed a weak area of low pressure centered across south central South Dakota, with a warm front extending southeast towards northeast Missouri, and a cold front to the south towards eastern Colorado. Numerous showers and thunderstorms were developing along and northeast of the warm front in response to convergence from strong low-level WAA with a 40-50 kt LLJ. These weather features will be the primary impacts to our area for the short term period. && .SHORT TERM...(Today and Tonight) ISSUED AT 135 AM CDT Sun Sep 6 2020 1) Showers/storms, some severe, will move through and exit the area by mid morning. Additional showers/storms will be possible this evening, with some having the potential to become severe. 2) Windy conditions early this afternoon with max gusts of 35-40 MPH. Showers and storms will continue to move through much of eastern Iowa and northwest Illinois this morning, and should exit the area around the 9-11 AM timeframe. Given the strong LLJ creating ample deep layer vertical shear and MUCAPEs approaching 2500 J/kg, storms will be capable of producing large hail. This is the primary threat, but a secondary threat of damaging wind gusts does exist with any storm that can break through the stable layer at the surface. Storms will also be capable of producing torrential rainfall with PWATs of 1.00-1.50". Given the fast moving nature of storms, the flash flood threat is low, but slower moving complexes could have a higher threat since drought stricken grounds tend to produce more runoff. Once storms exit the area, the warm front should quickly follow and move through the area by early afternoon, placing us firmly in the warm sector. Deep layer mixing hinted on by several forecast soundings will result in a fairly warm afternoon with highs expected to climb into the mid 80s to near 90, with the highest values in eastern Iowa. This mixing will also tap into the LLJ, bringing breezy winds down to the surface. Max gusts will approach 35-40 MPH. This evening through midnight, the cold front will be entering our western CWA, and will serve as the forcer for the next round of showers and thunderstorms so long as we can warm up to current forecast highs. Storms will have the potential to become severe, with damaging wind gusts, large hail and isolated tornadoes all possible. The Storm Prediction Center has a slight risk of severe storms north of a line from Williamsburg IA to Monmouth IL, with a marginal risk to the south and west. .LONG TERM...(Monday through Saturday) ISSUED AT 135 AM CDT Sun Sep 6 2020 Little change made to the extended forecast in this package, so have included previous discussion below... Previous Discussion: Monday through Thursday: Monday morning looks to be mostly dry with drier air building in right behind the cold front, but rain with a chance of thunderstorms are likely by Monday afternoon. A much cooler and wetter will develop next week as a upper level longwave ridge builds over the Gulf of Alaska and northwestern Canada, and an upper level trough digs into the central CONUS. The cold front that crossed the region Monday, will stall just to our southeast, extending from Oklahoma to the Great Lakes. Periods of moisture will advect north from the Gulf of Mexico, riding over and along the stationary front producing periods of rain. Temperatures will be in the mid 70s on Monday but quickly drop to well below normal (10+ degrees) after the front moves through. High temperatures next week will only be in the 50s over the northern half of the region to around 60 across the south. Low temperatures will be in the 40s over the north and 50s over the south. Friday: The chance of continued rain will depend on how fast the closed low forecast to be located over Iowa, moves off to the northeast. There is model uncertainty with the timing, track and strength of this low but the overall forecast still suggests an unsettled and wet pattern. Model ensembles continue to support a widespread soaking rain of at least 1 to 2 inches by the end of week with higher amounts of 3 to 4 inches possible in some locations. The long duration of the rain, along with current drought conditions, will lower the chance of flooding, but this threat will need to be monitored closely. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) ISSUED AT 1202 AM CDT Sun Sep 6 2020 While conditions will be mainly VFR, active weather will be found at all terminals during this TAF period. Showers and thunderstorms bringing drops to MVFR and perhaps IFR conditions will move through KDBQ/KCID/KMLI through the early morning, and will be followed by a short period of LLWS before surface winds increase out of the south by midday. Winds will likely gust up to 35 kts at times before an approaching cold front helps winds subside and shift to the northwest by the evening hours. Additional showers and storms may accompany this front, and have included a PROB30 group with this TAF for KDBQ/KCID/KMLI. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...Kuhl/Speck AVIATION...Speck
Hazardous weather outlook, Sep 6, 3:13 AM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 313 AM CDT Sun Sep 6 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-070815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 313 AM CDT Sun Sep 6 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms are expected across the area early this morning, with some potentially becoming severe. Damaging winds and large hail are the primary threats. Southwest winds could gust around 35 to 40 MPH at times this afternoon. Thunderstorms could redevelop over portions of the area late this afternoon and evening ahead of a cold front. There is some uncertainty regarding how widespread these storms will be, but any storms that are able to form will be capable of producing large hail, damaging winds and isolated tornadoes. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated thunderstorms will be possible at times this week. The threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this morning and again this evening. Speck
In the hours before
Local storm report, Sep 6, 1:03 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
103 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 AM HAIL 4 W STANLEY 42.63N 91.86W
09/06/2020 M0.75 INCH BUCHANAN IA CO-OP OBSERVER
&&
PSLocal storm report, Sep 6, 1:40 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM HAIL GALENA 42.42N 90.43W
09/06/2020 M0.25 INCH JO DAVIESS IL TRAINED SPOTTER
&&
PSLocal storm report, Sep 6, 1:54 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM TSTM WND GST 1 WNW INDEPENDENCE 42.47N 91.91W
09/06/2020 E60 MPH BUCHANAN IA TRAINED SPOTTER
&&
PSLocal storm report, Sep 6, 2:07 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
207 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM TSTM WND DMG JESUP 42.48N 92.07W
09/06/2020 BUCHANAN IA PUBLIC
DELAYED REPORT. POWER LINES DOWN IN JESUP,
RELAYED BY BROADCAST MEDIA.
&&
PSLocal storm report, Sep 6, 2:48 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
248 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM TSTM WND GST INDEPENDENCE 42.47N 91.89W
09/06/2020 M63 MPH BUCHANAN IA BROADCAST MEDIA
&&
PSLocal storm report, Sep 6, 2:51 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 AM CDT SUN SEP 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM TSTM WND GST MANCHESTER 42.49N 91.46W
09/06/2020 M63 MPH DELAWARE IA BROADCAST MEDIA
&&
PSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 12:58 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 62 min |
| Sep 6, 1:35 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 55 min |
| Sep 6, 2:17 AM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jones, Linn | 58 min |
| Sep 6, 4:04 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 41 min |
| Sep 6, 4:28 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Delaware, Jones, Linn | 47 min |
| Sep 6, 5:14 AM CDT | Special Weather Statement | DVN | Scott | 31 min |
| Sep 6, 9:03 AM CDT | Special Weather Statement | DVN | Linn | 42 min |
| Sep 6, 1:57 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Jo Daviess, Stephenson | 29 min |
| Sep 6, 4:40 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Rock Island, Whiteside | 65 min |
| Sep 6, 5:44 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 31 min |
| Sep 6, 7:19 AM CDT | Special Weather Statement | DVN | Mercer | 26 min |
| Sep 6, 8:10 AM CDT | Special Weather Statement | DVN | Henderson, McDonough, Warren | 50 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.